DAD’S WARN­ING Teen over­doses on painkiller given to him by school­mate

News of Tra­madol is­sue comes as prin­ci­pals try to deal with prob­lem

Weekend Herald - - Front Page - Zizi Sparks Source: Med­safe Ro­torua Daily Post

A teenager over­dosed on nine pre­scrip­tion pills an­other stu­dent gave him at school.

The stu­dent’s father said he was un­aware the use of pre­scrip­tion drugs at schools was an is­sue un­til his son took the drug — the pow­er­ful painkiller Tra­madol — be­cause he was “bored with school”.

“See­ing my son like he was and then be­ing told he had dodged a bul­let by both the paramedics and the doc­tor in ED, was such a scary thing to hear.”

A Lakes District Health Board spokes­woman con­firmed a 16-yearold was ad­mit­ted to Ro­torua hos­pi­tal, treated and dis­charged at the end of Septem­ber.

The father, who spoke on the con­di­tion that his son and the school were not iden­ti­fied, said he was shocked when an emer­gency de­part­ment nurse told him pre­scrip­tion drug abuse was wide­spread among high schools.

“To hear it’s just glossed over by some kids say­ing ‘ev­ery­one’s do­ing it’ was also a shock. My kid is fine now, he has had a big wake-up call, and is head­ing back in the right di­rec­tion with the sup­port of a lot of peo­ple, which we ap­pre­ci­ate so much.”

The man, who works in the emer­gency ser­vices, said the out­come could have been worse.

“I have wit­nessed first-hand the re­sults of peo­ple who use syn­thetic cannabis, and what it can do to you, but pre­scrip­tion drugs now seem to be the go-to drugs to get high among school kids. They are pre­scrip­tion for a rea­son.”

Med­safe ad­vises that over­dos­ing on Tra­madol can lead to seizures, slow and in­ef­fec­tive breath­ing, and coma.

John Paul Col­lege prin­ci­pal Pa­trick Walsh said he had “been ad­vised that about two to three teenagers are ad­mit­ted to Ro­torua Hos­pi­tal a week as a re­sult of over­dos­ing” across all schools. He said in talk­ing to other sec­ondary school prin­ci­pals, it ap­peared to be a na­tional prob­lem.

“Pre­scrip­tion med­i­ca­tions such as Tra­madol are of­ten eas­ily ac­ces­si­ble at home where they have been le­git­i­mately pre­scribed to some­one in the fam­ily,” Walsh said.

“They are a form of opi­ate but the con­se­quences of tak­ing them in high doses are seizures, coma and death,” he said. “We have ad­vised se­niors of the risks in do­ing this.”

Ro­torua Girls’ High School prin­ci­pal Ally Gib­bons said staff in the school’s well­ness cen­tre had been told about the is­sue of teenagers abus­ing pre­scribed med­i­ca­tion in the last week of Term 3.

“I am aware of the is­sue and stu­dents are be­ing seen by groups of pro­fes­sion­als who spe­cialise in this area on an as-needs ba­sis or one-toone

Used to re­lieve mod­er­ate to se­vere

pain and is only avail­able with a doc­tor’s pre­scrip­tion.

Side ef­fects in­clude dizzi­ness and

fa­tigue, con­sti­pa­tion, nau­sea, sweat­ing and dry mouth.

Can cause mus­cle weak­ness,

tremor, seizures, con­fu­sion, sleep dis­tur­bance, blurred vi­sion. Ur­gent treat­ment may be needed

for rashes, swelling of the face or lips, chest tight­ness, heart pal­pi­ta­tions, hal­lu­ci­na­tions or con­vul­sions. ba­sis.

“As health is not taught at all lev­els it is hard to in­cor­po­rate the whole stu­dent pop­u­la­tion in is­sues such as this and as­sem­blies are not the ap­pro­pri­ate arena, how­ever all of our well­ness cen­tre staff are ask­ing ap­pro­pri­ate ques­tions and ed­u­cat­ing and re­fer­ring where nec­es­sary.”

Gib­bons said stu­dents and par­ents were wel­come to go to the school and well­ness cen­tre if they had con­cerns, or to ac­cess any out­side agency’s help.

Ro­torua Boys’ High School prin­ci­pal Chris Grin­ter said news of the is­sue had come as a “ma­jor shock”.

“[The school] has not had to re­spond to any stu­dent mis­use of Tra­madol. To hear that this might be an is­sue in some schools lo­cally comes as a ma­jor shock.

“We do how­ever con­tin­u­ally ex­plore ways we can bet­ter sup­port our boys in terms of their health and well­ness and we ac­cept this as one of our big­gest chal­lenges at this time.”

The Min­istry of Health couldn’t pro­vide spe­cific in­for­ma­tion about over­doses be­cause they were coded as ac­ci­den­tal poi­son­ings, but said Lakes DHB pro­vided an Opi­oid Sub­sti­tu­tion Treat­ment ser­vice to re­duce the harms of opi­oid de­pen­dence.

Roughly 100 peo­ple are in the ser­vice across the DHB. It is of­fered in Ro­torua, Tu­rangi, Man­gakino and Taupo¯.

Caleb Putt, a so­cial worker with Sorted, Bay of Plenty District Health Board’s youth al­co­hol and drugs ser­vice, said few young peo­ple had is­sues with pre­scrip­tion drugs.

“Ad­dic­tion to pre­scrip­tion drugs or mis­use of pre­scrip­tion drugs for pur­poses of get­ting high is rel­a­tively un­com­mon in our youth pop­u­la­tion, although it does hap­pen.”

Newspapers in English

Newspapers from New Zealand

© PressReader. All rights reserved.